Ask Your Pharmacist

April 13, 2017
Q:

I have an allergy to peanuts and was prescribed an Allerject pen a couple of years ago. It went on backorder and I was switched to an Epipen. Now I hear that they are being recalled. Can I trust my Epipen in an emergency?

A:

As a pharmacist with a peanut allergy, I can certainly empathize with your concern.  Recalls on medications often cause some confusion among the patients who take them, and this is amplified when they happen to medications in the same class. The recent recall on Epipens has resulted in numerous phone calls to pharmacies from both patients and other healthcare professionals seeking advice on how to ensure that pens in the community are safe to use. I’m happy to provide some information to help answer some of these commonly asked questions.

Autoinjectors containing epinephrine are prescribed to individuals who have allergies that are severe enough to potentially cause anaphylactic reactions. An anaphylactic reaction is a potentially life threatening one in which a patient can experience severe facial and airway swelling as well as potential drops in blood pressure that can lead to shock. An injection of epinephrine is used to attempt to stop the progression of the symptoms of this kind of reaction so that patients have time to be transported to an emergency room for further treatment. 

The two most common types of epinephrine autoinjectors available in the Canadian market are Allerject and Epipen. Allerject gained a lot of popularity in the early part of this decade as many patients and their caregivers appreciated that the device is designed with a recording that tells users the proper way to give the injection. However, in October of 2015, its manufacturer recalled all product that was currently on the market as there were reports of devices malfunctioning and delivering inaccurate doses to patients. Pharmacists were advised to call all patients who had been dispensed an Allerject and have them returned to the pharmacy for a substitute. At that time, the only substitute available was the Epipen.

Given that Allerject hasn’t returned to the market and Epipen was for months the only epinephrine autoinjector available for purchase in Canada, there was a lot of concern from patients and healthcare providers when Pfizer announced a recall of Epipens on Friday, March 31st. The recall was conducted following two confirmed international reports of a device failing to activate. Fortunately, only two lots which were distributed in Canada have been recalled (Epipen lot 5GU763 with an expiration date of May, 2017 and Epipen Jr lot 5GR765 with expiry date of March, 2017).  As such, there doesn’t appear to be a threat of a long-term backorder situation as occurred with Allerject. That means those in need should still have access to this critical medication.  That being said, there has been a temporary spike in demand as pharmacies have placed orders to replace affected lots and so some temporary shortages are possible.

It is also important to note that the first generic epinephrine autoinjector is now coming onto the market. This product is expected to be available at a purchase price below that of the brand name Epipen. However, it looks a bit different from the brand name device and so it’s recommended that users spend some time with their pharmacist for a training session before taking one home. 

It is also important for patients receiving epinephrine autoinjectors to be aware that the shelf life of these products is often quite short. At best, pharmacies receive devices from wholesalers with only 12-14 months dating before expiry. It is important to have a system in place to know when your device is expiring as the product can lose potency after this time and not perform as needed in a medical emergency. Some pharmacies can help set reminders for their patients who are being dispensed these products. Ask you pharmacist for a solution that may work for you. 

Ryan Kennedy (BSc., Doctorate of Pharmacy, MBA) is a pharmacist/owner at Jean Coutu in Saint John. His opinions expressed in this newspaper are published for educational and informational purposes only and are not intended as a diagnosis, treatment or as a substitute for professional medical advice, diagnosis or treatment. Send your questions to AskYourNBPharmacist@gmail.com.